Alert archive / Mississippi / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 83, NWS New Orleans, LA

May 26, 2011Amite County, Wilkinson County, Mississippi; East Feliciana Parish, West Feliciana Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at May 26, 2011, 1:35 AM CDT for Amite County, Wilkinson County, Mississippi; East Feliciana Parish, West Feliciana Parish, Louisiana. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2011, 1:35 AM CDT (06:35 UTC)
Expired
May 26, 2011, 2:30 AM CDT
In force
55 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

Counties East Feliciana Parish, LA, West Feliciana Parish, LA, Amite County, MS, Wilkinson County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 6.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2011-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2631 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2011-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2631 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
910 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

245 
WUUS54 KLIX 260635
SVRLIX
LAC037-125-MSC005-157-260730-
/O.NEW.KLIX.SV.W.0083.110526T0635Z-110526T0730Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
135 AM CDT THU MAY 26 2011

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN EAST FELICIANA PARISH IN SOUTHEAST LOUISIANA...
  THIS INCLUDES THE CITIES OF...JACKSON...CLINTON...
  NORTHEASTERN WEST FELICIANA PARISH IN SOUTHEAST LOUISIANA...
  SOUTHWESTERN AMITE COUNTY IN SOUTHERN MISSISSIPPI...
  SOUTHEASTERN WILKINSON COUNTY IN SOUTHERN MISSISSIPPI...

* UNTIL 230 AM CDT

* AT 131 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  NORTHWEST OF WAKEFIELD...OR 13 MILES NORTH OF ST. FRANCISVILLE...
  AND MOVING EAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SPILLMAN...NORWOOD AND CENTREVILLE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3112 9088 3072 9106 3092 9153 3109 9144
TIME...MOT...LOC 0635Z 283DEG 31KT 3097 9136

$$
BANNAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 11:31 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, May 25, 11:31 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1131 PM CDT WED MAY 25 2011

.UPDATE...

...06Z AVIATION DISCUSSION...

THE BIGGEST CONCERN OVER THE NEXT 12 HOURS IS THE CHANCE FOR
STRONGER CONVECTIVE ACTIVITY TO IMPACT THE TERMINALS. AFTER
REVIEWING RADAR TRENDS...THERE IS A HIGHER CHANCE OF SEEING SOME
CONVECTION AFFECT THE KBTR AND KMCB TERMINALS FROM 07-12Z. THE
CONVECTION SHOULD BEGIN TO WEAKEN AFTER 12Z...AS THIS IS THE MOST
THERMODYNAMICALLY STABLE PART OF THE DAY. HOWEVER...LINGER SHOWERS
MAY IMPACT KMSY...KNEW...AND KASD FROM 10-15Z. ADDITIONALLY...SOME
LOWER CLOUDS MAY ALSO SPREAD INTO THE REGION AS THIS CONVECTION
APPROACHES...AND HAVE SOME MVFR CEILINGS MENTIONED DURING THIS
TIME FRAME. IF ANY CONVECTION PERSISTS THROUGH 18Z...IT WILL BEGIN
TO AFFECT THE TERMINALS ALONG THE MISSISSIPPI COAST. THE MAIN
UPPER LEVEL TROUGH AXIS AND ASSOCIATED FRONTAL BOUNDARY WILL SWEEP
EAST OF THE AREA BY THE AFTERNOON HOURS. EXPECT WINDS TO DROP OFF
AND SHIFT TO A MORE WESTERLY DIRECTION BY 00Z. SKIES SHOULD TURN
CLEAR AS DRIER AIR AND STRONG SUBSIDENCE ALOFT ADVECTS INTO THE
AREA. 32

&&

.PREV DISCUSSION... /ISSUED 326 PM CDT WED MAY 25 2011/

SHORT TERM...
DEEPER LAYERED MOISTURE OVER THE AREA BUT UNDER A PRONOUNCED CAP
IN THE MID LEVELS. MODELS CONTINUE TO SHOW SOME LOW VALUED QPF
WITH THIS FRONTAL PASSAGE WITH THE HIGH RES RAPID RUN SHOWING
MOISTURE DIVERGENCE UPON FRONTAL ARRIVAL...NOT GOOD FOR ONGOING
DROUGHT SITUATION. THE WRF-NMM SHOWS A BETTER COVERAGE OF
MEANINGFUL RAINFALL THURSDAY MORNING AND THE GFS IS ABOUT MIDDLE
OF THE ROAD...TENTH TO QUARTER OF AN INCH. WENT CLOSER TO GFS AND
HOPING THAT MOST OF THE AREA WILL RECEIVE SOME RAINFALL WITH THIS
FRONTOLYTIC BOUNDARY. FRONT WILL LIKELY BISECT THE CWA BEFORE
STALLING AND DRIFTING NORTHWEST IN DISSIPATION THURSDAY NIGHT INTO
FRIDAY MORNING. TEMPERATURES MAY BE AFFECTED BY CLOUD COVER
THURSDAY BUT MAY ALSO UNDERGO COMPRESSIONAL HEATING IN AREAS THAT
ARE LESS CLOUDY. STILL NOT SHOWING MUCH DYNAMICS FOR SEVERE
WEATHER IMPLICATIONS...THOUGH RICH TROPICAL MOISTURE MAY OFFER
WATERSPOUT DEVELOPMENT OVER THE AREA LAKES AND SOUNDS.

LONG TERM...
STRONG RIDGING DEVELOPS OVER THE MIDWEST STATES THAT EXTENDS TO
THE MID-GULF STATES...THEREBY MAINTAING A LENGTHY STRETCH OF DRY
AND HOT DAYS THROUGH MIDDLE OF NEXT WEEK. DROUGHT CONDITIONS WILL
LIKELY WORSEN...BUT DEPENDENT ON ACTUAL RAINFALL FROM THURSDAY
FRONTAL FOCUS. 24/RR

AVIATION...
VFR CONDITIONS FORECAST TO PREVAIL THROUGH MOST OF THE PERIOD. A FEW
HOURS OF MVFR CIGS WILL BE POSSIBLE TOWARD DAYBREAK. WIND GUSTS
EXPECTED TO DIE DOWN AFTER SUNSET WITH WINDS EASING TO 5 TO 10 KNOTS
OVER NIGHT. EXPECT WINDS TO PICK UP AGAIN AFTER SUNRISE THURSDAY.
THERE WILL BE A CHANCE OF SHRA/TSRA THURSDAY...MAINLY DURING THE
AFTERNOON HOURS...SO NO MENTION IS MADE IN THE CURRENT FORECAST. 95/DM

MARINE...
LATEST MODEL RUNS INDICATE THE FRONT STALLING BEFORE EVER REACHING
THE SOUTHEAST LOUSISIANA COASTAL WATERS. THERE MAY BE A BRIEF
PERIOD OF NORTHERLY COMPONENT WINDS DUE TO ONGOING
CONVECTION...BUT A RETURN TO OR CONINUATION OF SOUTHERLY FLOW WILL
LIKELY BE MAINTAINED THURSDAY...THEN A LONG STRETCH OF ONSHORE
FLOW. A DEEPER LAYERED EASTERLY FLOW ACROSS THE MIDDLE BAND OF
GULF MAY PRODUCE AN ENHANCED SWELL TRAIN IN TIME THROUGH THE
FLORIDA STRAITS THAT WILL HAVE TO BE MONITORED THROUGH NEXT WEEK.
24/RR

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  70  87  63  89 /  30  40  10  10
BTR  73  90  66  89 /  20  40  10   0
ASD  72  88  68  87 /  10  40  20  10
MSY  74  87  73  87 /  10  30  10  10
GPT  73  87  69  87 /  10  30  20  10
PQL  73  87  68  87 /  10  30  20  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 25, 6:00 PM CDT, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
600 PM CDT WED MAY 25 2011

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>040-
046>050-056>070-MSZ068>071-077-080>082-261800-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
TANGIPAHOA-WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-
PEARL RIVER-HANCOCK-HARRISON-JACKSON-
600 PM CDT WED MAY 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS SOUTH MISSISSIPPI AND ALL
BUT THE COASTAL AREAS OF SOUTHEAST LOUISIANA LATE TONIGHT AS A COLD
FRONT APPROACHES THE OUTLOOK AREA. ALTHOUGH SEVERE STORMS ARE NOT
ANTICIPATED...ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS
EXTREME SOUTHWEST MISSISSIPPI AND THE ADJACENT AREAS OF SOUTHEAST
LOUISIANA. THE MAIN THREAT WILL BE STRONG WIND GUSTS.

FLOOD WARNINGS ARE IN EFFECT FOR THE MISSISSIPPI RIVER...AND FOR
SEVERAL POINTS ALONG THE ATCHAFALAYA RIVER. PLEASE REFER TO THE
LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND THURSDAY NIGHT AS
A COLD FRONT PUSHES INTO SOUTHEAST LOUISIANA AND THEN STALLS OVER
THE AREA. ALTHOUGH SEVERE STORMS ARE NOT ANTICIPATED...A STRONG
THUNDERSTORM OR TWO WILL BE POSSIBLE.

FLOOD WARNINGS WILL REMAIN IN EFFECT FOR THE MISSISSIPPI RIVER
AND FOR SEVERAL POINTS ALONG THE ATCHAFALAYA RIVER. PLEASE REFER
TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILS.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 26, 1:27 AM CDT, 8 minutes before
LAZ035>037-MSZ068>070-260730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
127 AM CDT THU MAY 26 2011

...STRONG THUNDERSTORM MOVING EAST AFFECTING AMITE COUNTY...WILKINSON
COUNTY...ST. HELENA PARISH...EAST FELICIANA PARISH...WEST FELICIANA
PARISH...PIKE COUNTY...

AT 124 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 21 MILES NORTH OF JACKSON...OR ABOUT OVER
WOODVILLE...MOVING EAST AT 35 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...SPILLMAN...
CROSBY...NORWOOD...CENTREVILLE...GLOSTER...CLINTON...FELPS...
LIBERTY...DARLINGTON...EASLEYVILLE...GREENSBURG AND GILLSBERG

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
DIME SIZE HAIL...AND WIND GUSTS TO NEAR 45 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 10:22 AM CDTSevere Thunderstorm WarningLIXJackson23 min
May 26, 11:45 AM CDTSevere Thunderstorm WarningLIXPearl River49 min
May 26, 11:57 AM CDTSevere Thunderstorm WarningLIXHancock, Harrison33 min
May 26, 12:00 PM CDTSevere Thunderstorm WarningLIXHarrison, Jackson30 min
May 26, 12:10 PM CDTSevere Thunderstorm WarningLIXJackson56 min
May 26, 1:39 PM CDTSevere Thunderstorm WarningLIXPearl River25 min
May 26, 1:42 PM CDTSevere Thunderstorm WarningLIXJackson48 min
May 26, 2:22 PM CDTTornado WarningLIXJackson23 min
May 26, 2:45 PM CDTTornado WarningLIXJackson30 min
May 26, 3:10 PM CDTTornado WarningLIXJackson34 min
May 26, 3:27 PM CDTAreal Flood AdvisoryLIXJackson108 min
May 26, 3:34 PM CDTAreal Flood AdvisoryLIXJackson116 min
May 26, 4:02 PM CDTSevere Thunderstorm WarningLIXPearl River58 min
May 26, 4:18 PM CDTSevere Thunderstorm WarningLIXPearl River57 min
May 26, 4:59 PM CDTTornado WarningLIXPearl River15 min
May 26, 4:27 PM CDTTornado WarningLIXSaint Tammany33 min
May 26, 5:35 PM CDTSevere Thunderstorm WarningLIXSaint Tammany25 min
May 26, 5:39 PM CDTTornado WarningLIXSaint Tammany36 min
May 26, 5:55 PM CDTSpecial Marine WarningLIX35 min
May 26, 6:10 PM CDTSpecial Marine WarningLIX35 min
May 26, 6:16 PM CDTSevere Thunderstorm WarningLIXOrleans, Saint Tammany29 min
May 26, 6:33 PM CDTSpecial Marine WarningLIX42 min
May 26, 6:58 PM CDTSevere Thunderstorm WarningLIXOrleans, Saint Bernard32 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2011Severe Thunderstorm Warnings in Louisiana, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.